MAUDE Adverse Event Report: ENCORE MEDICAL L.P. EMPOWR KNEE; EMPOWR 3D KNEETM, PRESS FIT FEMUR, 8L

ENCORE MEDICAL L.P. EMPOWR KNEE; EMPOWR 3D KNEETM, PRESS FIT FEMUR, 8L
Model Number 243-01-108
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/16/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - due to the femur being loose.Radiolucent line around the femur.The surgeon took out all djo components and implanted different vendor product.
 
Additional Manufacturer Narrative
The reason for this revision surgery was due to a loose femur.The previous surgery and the revision detailed in this investigation occurred 6.5 months apart.There is no information in this complaint about any patient injuries, activities, or accidents that may have contributed to the need for this revision surgery.There are no reported pre-existing patient health conditions.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.The device was disposed of at the hospital and not made available to djo surgical for examination.A review of the implant device history records (dhr), shows that the reported component used in the previous surgery , when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmrs) associated with the product that may have contributed to the reported event.The device was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of use during the previous surgery.Customer complaint history of the reported device showed no present trends or on-going issues that are in need of review.The root cause of this complaint was a revision surgery due to a loose femur.There were no findings during this investigation that indicate that the reported device was defective.There are multiple factors that may contribute to an event that are outside of the control of djo surgical.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this revision surgery was due to a loose femur.The previous surgery and the revision detailed in this investigation occurred 6.5 months apart.There is no information in this complaint about any patient injuries, activities, or accidents that may have contributed to the need for this revision surgery.There are no reported pre-existing patient health conditions.The healthcare professional indicated there was no delay in surgery and another suitable device was available for use.The revision surgery was completed as intended.On (b)(6) 2018, the explants noted in customer complaint- (b)(4) were returned to djo.Meetings on (b)(6) 2018 were conducted to review the condition of the retrievals.During the review, it was noted that there was tissue aposed to the coatings of both femur and tibial baseplate.In particular, the femur had tissue on all 5 bone resection surfaces.It is unclear as to the consistency of the tissue or the amount of penetration of that tissue into the coatings.However, there were patches of the porous coating missing on multiple surfaces, possibly a result of the means for removal (typically osteotome) and disruption of the implant to bone interface needed to retrieve the device.The implants reported in this complaint also happened to be the same surgery where another instrument related complaint occurred (customer complaint-(b)(4)).In that complaint, the surgeon noted that the patient achieved more flexion at the time of surgery due to the posterior position of the tibial base implant.While additional flexion is generally more desirable, it can cause loading conditions on the apex of the posterior condyle that could lead to a condition of pushing the femoral total knee arthroplasty (tka) implant off the prepared distal femur.Bellemans et al 2011 reported instances where high flexion total knee arthroplasty (tka) could lead to femoral component loosening in cemented total knee arthroplasty (tka).This can be an added importance with cementless total knee arthroplasty (tka) implants, as those devices rely on initial stability of the interface between implant and bone prior to osteointegration.However, this hypothesis cannot be substantiated at this time as only one complaint has been generated for this system.A review of the device history record (dhr) for the empowr press fit femur revealed one non-conforming material report (ncmr) associated with the product.One piece was split to another work order per non-conforming material report (ncmr)-39983 for rework of scuff marks on the pegs.The incident femur was one of eight pieces in the lot released from manufacture on or about (b)(4) 2017, and having an expiration date of 13-oct-2020.Parts were batched from raw material part, 24301108-12, polished, empowr 3d knee, press fit femur, 8l, lot #297w1001.No non-conforming material reports (ncmrs) were written at receiving inspection.The device history record (dhr) evidences that all critical dimensions and specifications were met when the product was released from djo surgical.The device(s) was verified to have gone through an acceptable sterilization process and was within its expiration date at the time of use during the previous surgery.Review of complaint history shows that this is the first complaint against this part/lot number.This surgery was one of the first surgeries completed for the empowr porous system.Customer complaint history of the reported device showed no present trends or on-going issues that are in need of review.The root cause of this complaint was a revision surgery due to loose femur.There were no findings during this investigation that indicate that the reported device was defective.No information was submitted with the complaint regarding pre-existing conditions of the patient or any activities the patient was involved in that may have contributed to the event.There was no information reported that evidences a material, design, or manufacturing problem with the implants.Inventory containment is not required as there are no indications of a product or process issue affecting implant safety or effectiveness.

Brand Name
EMPOWR KNEE
Common Device Name
EMPOWR 3D KNEETM, PRESS FIT FEMUR, 8L
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key7542710
Report Number1644408-2018-00514
Device Sequence Number11092155
Product Code MBH
UDI-Device Identifier00190446231295
UDI-Public(01)00190446231295
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K171991
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/13/2023
Device Model Number243-01-108
Device Catalogue Number243-01-108
Device Lot Number277W1000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/16/2018
Supplement Date Received by Manufacturer06/05/2018
12/21/2018
Initial Report FDA Received Date05/24/2018
Supplement Report FDA Received Date06/06/2018
01/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
341-10-709, LOT 069T1033; 353-01-109, LOT 194W1001
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR